Log in
CLL Support Association
10,929 members16,899 posts

Leukeran (Chlorambucil) Rash?

In May of this year, I was diagnosed with Stage III CLL, and then a CLL specialist bumped that to Stage IV. In August, I started a course of monthly treatments with Gazyva and IVIg, and then 70mg of Leukeran at 15-day intervals.

In November I began itching with each round of Leukeran, and then the itch became a rash. Now I'm covered in what resemble first and second-degree burns from waist to face. The itch can get maddening, especially on my back, but they are beginning to heal.

The doctor prescribed a course of steroids (Prednisone) and antihistamines (Zyrtec) without looking at the rash, and I'm concerned that it might be symptomatic of other problems. Otherwise, I feel better, and my blood counts are improving, so I'm perfectly willing to tolerate the side effects.

Has anyone else experienced this side effect?

17 Replies
oldestnewest

70 mg.Chlorambucil in one dose?One pill.Chlorambicil is 2mg.

It is not possible.

5 likes
Reply

Right - 35 little pills at a time.

Reply

I had Chlorambucil 0.2mg/kg-it is 8mg./day for seven days in one month.Chlorambicil alone is not good for 4 months.Rituximab with Chl. was well.

It is my story.

1 like
Reply

I am 40kg.

Reply

Olga, that must be the answer--the dosage it is based on weight and age. (I think)

Reply

I'm a big guy, plus the doses are 15 days apart.

1 like
Reply

OK,it is clear to me.

I had a rash 5 years before the terapy-it was a sign of progression of desease (and Dg).It lasted more than a nonth.The second time,the rash with pruritus,occured after the first monotherapy Chl (unsuccessful),the desease also progressed.Than I did a skin biopsy and ex leukemia cutis .It took about a one month.

Now,sometimes,I have scabard skin without rash..I know that my skin is a sensitive point,but I am not sure how much Chl is causing.

I regulary use a cream with 15% uree.

Greeting

Olga

Reply

Hi Smedley54,

A quick look on the Chemo Care site tells us that 10-29% for patients receiving Leukeran will develop a skin rash and that a severe skin reaction is a rare but serious side effect of Leukeran. It doesn't say what sort of rash it's talking about but advises that you promptly report any skin rashes or reactions to your health care provider, which you've done.

From what you say it sounds like it's being managed and getting a bit better but keep an eye on it and let them know asap if it gets worse. Hope it continues to improve, all the best for 2018.

5 likes
Reply

Hi Smedley54

I’m on the same regime as you, just about to start cycle 4 and fortunately haven’t experienced the Leukeran rash, thank goodness. I’ve had a bit of nausea when taking the Leukeran at home but nothing serious. I think it’s the thought of what i’m actually swallowing that makes me feel a bit icky! Something I have found is that my boobs are so very sore at odd times during each cycle, did ask my trials nurse but she didn’t have any answers. Anybody else had this?

Happy New Year to all on this site and especially those who helped with answers to my numerous questions before starting treatment.

Shooey

1 like
Reply

I suppose it does make my moobs itch, but no tenderness. And yes, the reality of swallowing a cousin to mustard gas feels deeply wrong, and then the world is surreal for a few days. And, if you’re me, you break out into more sores.

Reply

I was on chlorambucil 4mg daily for 6 weeks in September and October of this year. You could not have been on 70mg - as a pharmacist I can categorically say the dose quoted in your comment is wrong. However the rash may be from leukeran though I am sure the dose was somewhere between 2 and 5mg depending on body weight or it could be from the other drugs administered

Reply

Nope - 70mg on the day of chemo, and another 70mg 15 days later. It amounts to a 70mg dose every 15 days. It does sound more customary to administer daily doses, but I was on a different regimen.

Reply

Smedley is right.I read it.:

1,PROTOCOL:0.2mg/kg. Chlorambucil for seven days in one month

2.PROTOCOL:0.5mg/kg day 1 and day 15 in one month.

1 like
Reply

From the official Gazyva site - for those getting Gazyva with chlorambucil:

Administration (2.1)], which was implemented in 140 patients. Chlorambucil was given orally at 0.5 mg/kg on day 1 and day 15 of all treatment cycles (1 to 6).

Reply

I find it concerning that your doctor did not look at the rash before prescribing something for it. Is this a CLL specialist? How much experience has your doctor had with the Gazyva / Chlorambucil protocol? Have you discussed just getting the Gazyva?

Reply

After seeing the rash last week, my local oncologist did, thankfully, take me off the chlorambucil. All the breaks in my skin had led to a bout of cellulitis, and there would have been more of that in the future so I was very relieved.

Reply

As a follow-up to this, I was referred to a dermatologist three months after the rash began. Biopsies were made, and the results came back as psoriasis and eczema. Both knees have become arthritic, so there's probably some secondary process, too. I'm disappointed that my primary oncologist took so long to make a referral, even though I had asked, and that my tertiary oncologist had refused to get involved. The lesson here is that if you feel there's an issue in your medical treatment that's being ignored, raise some hell.

Reply

You may also like...